Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 18, 2021Blair County, Cambria County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 18, 2021, 11:15 AM EDT for Blair County, Cambria County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 11:15 AM EDT (15:15 UTC)
Expired
Aug 18, 2021, 11:45 AM EDT
In force
30 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
55

Counties Blair County, PA, Cambria County, PA

The radar

The State College radar (KCCX), 70 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS81 KCTP 181515
SPSCTP

Special Weather Statement
National Weather Service State College PA
1115 AM EDT Wed Aug 18 2021
 
PAZ024-025-034-181545-
Bedford PA-Blair PA-Cambria PA-
1115 AM EDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of northeastern Bedford,
central Blair and northeastern Cambria Counties through 1145 AM
EDT...

At 1114 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northern Cambria to Horseshoe Curve to
near Martinsburg to near New Enterprise. Movement was north at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Altoona, Hollidaysburg, Northern Cambria, Roaring Spring,
Martinsburg, Lakemont, Patton, Cresson, Gallitzin, Loretto, Hastings,
Duncansville, Carrolltown, Sankertown, Blandburg, Horseshoe Curve,
Prince Gallitzin State Park, Royer, East Freedom and Colver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 7834 4043 7848 4056 7888 4073 7880
      4073 7843 4036 7822 4030 7826 4023 7824
      4019 7818
TIME...MOT...LOC 1514Z 188DEG 27KT 4062 7885 4051 7848 4025 7835 4014
7835

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:32 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 6:32 AM EDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
632 AM EDT Wed Aug 18 2021

.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Pennsylvania later today. A cut off upper low will then drift
southeast across the region late this week and through the
upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The latest operational and ensemble guidance track the remnants
of TS Fred across northwest Pa late today. The most widespread
and heaviest rainfall is expected to occur along and just to the
west of that track, with a severe weather threat along and east
of the track.

A Flash Flood Watch remains in effect for all of central PA
from Wednesday into early Thursday morning for a general 1-3
inches of rain. However, the bulk of latest guidance indicates
the greatest risk will be over roughly the northwest half of the
forecast area. Hi-res guidance still supports the idea of localized
amounts of around 5 inches where southeast flow is forced to
ascend the ridgetops of the Appalachians.

Strong low to mid level flow, combined with a moist tropical
airmass, could yield a few storms that possess transient
supercell structure this afternoon. The primary severe wx threat
will be localized damaging winds and an isolated tornado,
primarily along and to the east of the track of Fred's remnants.

Model consensus supports rain tapering off from southwest to
northeast tonight, as the remnant low lifts into upstate NY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Surface ridging and a slightly drier air mass will work into
the region late this week. However, a cut off upper low over the
eastern Grt Lks is progged to drift southeast toward western
Pa, keeping the chance of mainly PM showers in the forecast.
GEFS and ECENS plumes support temperatures remaining a bit above
climo for late August.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening.

Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR continues this morning with widespread showers. A brief
lull in the showers later this morning will yield improving
conditions, but only for a short time. Thunderstorms and showers
return for the afternoon and evening hours, bringing back
MVFR/IFR conditions. Ceilings will be low and restrictions will
remain through Wednesday night.

Outlook...

Thu-Fri...Restrictions likely with rounds of showers and
isolated t-storms.

Sat-Sun...Restrictions possible with scattered showers and
isolated t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Lambert/Evanego/Travis
AVIATION...Gartner/Gutierrez
Hazardous weather outlook, Aug 18, 4:40 AM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
440 AM EDT Wed Aug 18 2021

PAZ004>006-010-011-017-024-033-037-042-190845-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
Sullivan-
440 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>036-041-045-046-049>053-056>059-063>066-
190845-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
440 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible in a few spots this afternoon or early evening. An isolated
weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 18, 9:50 AM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
950 AM EDT Wed Aug 18 2021

PAZ034-181445-
Bedford PA-
950 AM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of western Bedford
County through 1045 AM EDT...

At 950 AM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Mills, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford, Osterburg, Buffalo Mills, St. Clairsville, Blue Knob State
Park, Queen, Cessna, Lake Gordon, Hyndman, Schellsburg, Manns Choice,
New Paris and Blue Knob Ski Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3980 7877 3983 7875 4006 7876 4008 7873
      4024 7866 4026 7864 4028 7865 4033 7862
      4029 7850 4025 7845 4029 7844 4027 7838
      3978 7859
TIME...MOT...LOC 1350Z 189DEG 28KT 3989 7870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Local storm report, Aug 18, 10:37 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1037 AM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     TSTM WND DMG     BEDFORD                 40.02N 78.51W
08/18/2021                   BEDFORD            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

&&

ST
Local storm report, Aug 18, 10:38 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1038 AM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     TSTM WND DMG     1 N BEDFORD             40.03N 78.50W
08/18/2021                   BEDFORD            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

&&

ST
Special weather statement, Aug 18, 10:53 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
1053 AM EDT Wed Aug 18 2021

PAZ024-025-034-181530-
Bedford PA-Blair PA-Cambria PA-
1053 AM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northwestern
Bedford, west central Blair and south central Cambria Counties
through 1130 AM EDT...

At 1053 AM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Knob State Park, moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ebensburg, Nanty-Glo, Portage, Cresson, Vinco, Salix-Beauty Line
Park, Beaverdale-Lloydell, Lilly, South Fork, Sankertown, Sidman, St.
Michael, Dunlo, Ehrenfeld, Belsano, Mundys Corner, Colver, Spring
Hill, Summerhill and Wilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4018 7869 4024 7866 4024 7875 4025 7876
      4052 7890 4058 7887 4045 7849 4031 7857
      4022 7860 4020 7862 4013 7865
TIME...MOT...LOC 1453Z 163DEG 41KT 4030 7860

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Aug 18, 10:57 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
1057 AM EDT Wed Aug 18 2021

PAZ034-181515-
Bedford PA-
1057 AM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of east central Bedford
County through 1115 AM EDT...

At 1056 AM EDT, Doppler radar was tracking a heavy shower with
strong winds over Everett, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clearville, Everett and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 7834 3992 7843 4000 7849 4022 7823
TIME...MOT...LOC 1456Z 180DEG 40KT 4001 7838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Aug 18, 11:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1115 AM EDT Wed Aug 18 2021

PAZ024-025-034-181545-
Bedford PA-Blair PA-Cambria PA-
1115 AM EDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of northeastern Bedford,
central Blair and northeastern Cambria Counties through 1145 AM
EDT...

At 1114 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northern Cambria to Horseshoe Curve to
near Martinsburg to near New Enterprise. Movement was north at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altoona, Hollidaysburg, Northern Cambria, Roaring Spring,
Martinsburg, Lakemont, Patton, Cresson, Gallitzin, Loretto, Hastings,
Duncansville, Carrolltown, Sankertown, Blandburg, Horseshoe Curve,
Prince Gallitzin State Park, Royer, East Freedom and Colver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 7834 4043 7848 4056 7888 4073 7880
      4073 7843 4036 7822 4030 7826 4023 7824
      4019 7818
TIME...MOT...LOC 1514Z 188DEG 27KT 4062 7885 4051 7848 4025 7835 4014
7835

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:50 AM EDTSpecial Weather StatementCTPBedford55 min
Aug 18, 10:25 AM EDTAreal Flood AdvisoryCTPBedford3 hr
Aug 18, 10:32 AM EDTSevere Thunderstorm WarningCTPBedford, Blair43 min
Aug 18, 10:53 AM EDTSpecial Weather StatementCTPCambria37 min
Aug 18, 10:57 AM EDTSpecial Weather StatementCTPBedford18 min
Aug 18, 11:33 AM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Aug 18, 12:04 PM EDTAreal Flood AdvisoryCTPBedford2 hr
Aug 18, 12:11 PM EDTSpecial Weather StatementCTPBlair34 min
Aug 18, 12:26 PM EDTSpecial Weather StatementCTPSchuylkill34 min
Aug 18, 12:35 PM EDTFlash Flood Warning Considerable damage threatCTPBedford, Blair, Huntingdon3 hr
Aug 18, 12:39 PM EDTSpecial Weather StatementCTPCumberland36 min
Aug 18, 12:54 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry36 min
Aug 18, 1:01 PM EDTSpecial Weather StatementCTPHuntingdon44 min
Aug 18, 1:15 PM EDTSpecial Weather StatementCTPJuniata, Mifflin30 min
Aug 18, 1:31 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry44 min
Aug 18, 1:37 PM EDTFlash Flood Warning Considerable damage threatCTPBlair, Centre, Huntingdon82 min
Aug 18, 2:00 PM EDTSpecial Weather StatementCTPSnyder30 min
Aug 18, 2:02 PM EDTTornado WarningCTPCentre, Huntingdon28 min
Aug 18, 2:12 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton33 min
Aug 18, 2:26 PM EDTSpecial Weather StatementCTPCumberland, Perry34 min
Aug 18, 2:29 PM EDTSpecial Weather StatementCTPCentre31 min
Aug 18, 2:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry39 min
Aug 18, 3:03 PM EDTSpecial Weather StatementCTPCumberland42 min
Aug 18, 3:10 PM EDTTornado WarningCTPAdams, York40 min
Aug 18, 3:17 PM EDTAreal Flood WarningCTPBedford, Blair, Huntingdon118 min
Aug 18, 3:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, York24 min
Aug 18, 3:56 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder34 min
Aug 18, 4:03 PM EDTSpecial Weather StatementCTPDauphin42 min
Aug 18, 4:05 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton40 min
Aug 18, 4:30 PM EDTAreal Flood AdvisoryCTPJuniata, Perry, Snyder4 hr
Aug 18, 4:30 PM EDTSpecial Weather StatementCTPSnyder30 min
Aug 18, 4:39 PM EDTSevere Thunderstorm WarningCTPFranklin36 min
Aug 18, 4:42 PM EDTAreal Flood AdvisoryCTPFulton, Huntingdon2 hr
Aug 18, 4:48 PM EDTAreal Flood AdvisoryCTPCameron, Clinton, Lycoming, Potter, Tioga5 hr
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry, York35 min
Aug 18, 5:18 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin45 min
Aug 18, 5:31 PM EDTSevere Thunderstorm WarningCTPDauphin74 min
Aug 18, 5:35 PM EDTSpecial Weather StatementCTPLancaster25 min
Aug 18, 5:35 PM EDTSevere Thunderstorm WarningCTPAdams40 min
Aug 18, 5:38 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York37 min
Aug 18, 6:13 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lancaster, Perry, York47 min
Aug 18, 6:37 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, York2 hr
Aug 18, 6:47 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York43 min
Aug 18, 6:56 PM EDTSpecial Weather StatementCTPSchuylkill19 min
Aug 18, 7:23 PM EDTAreal Flood AdvisoryCTPColumbia, Sullivan2 hr
Aug 18, 7:30 PM EDTSevere Thunderstorm WarningCTPLancaster, York45 min
Aug 18, 7:37 PM EDTFlash Flood Warning Considerable damage threatCTPSchuylkill2 hr
Aug 18, 7:40 PM EDTFlash Flood WarningCTPDauphin, Lancaster, York3 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.